Use Caution With Pain Relievers
Acetaminophen is a safe and effective pain reliever that benefits millions
of consumers. However, taking too much could lead to serious liver damage. The
drug is sold under brand names such as Tylenol and Datril, but it is also available
in many cough and cold products and sleep aids, and is an ingredient in many
prescription pain relievers. The Food and Drug Administration warns consumers
that all over-the-counter pain relievers should be taken with care to avoid
serious problems that can occur with misuse.
Acetaminophen can cause liver injury through the production of a toxic metabolite.
The body eliminates acetaminophen by changing it into substances (metabolites)
that the body can easily eliminate in the stool or urine. Under certain circumstances,
particularly when more acetaminophen is ingested than is recommended on the
label, more of the harmful metabolite is produced than the body can easily eliminate.
This harmful metabolite can seriously damage the liver.
The signs of liver disease include abnormally yellow skin and eyes (jaundice),
dark urine, light-colored stools, nausea, vomiting, and loss of appetite. The
signs can be similar to flu symptoms and may go unnoticed for several days if
consumers believe their symptoms are related to their initial illness. Serious
cases of liver disease may lead to mental confusion, coma, and death.
To avoid accidental overdosing, it's very important not to take more than the
recommended dose on the label. Also, you should not take acetaminophen for more
days than recommended, or take more than one drug product that contains acetaminophen
at the same time. Consumers should be aware that taking more than the recommended
dose will not provide more relief.
If you're taking a prescription pain medicine, check with your doctor first
before taking OTC acetaminophen. The prescription pain medicine may contain
acetaminophen. Acetaminophen is also available in combination with other OTC
drug ingredients. So, you need to check the labels of other OTC drug products
for the ingredient. In some cases of accidental acetaminophen overdose, it appears
that consumers used two or more acetaminophen-containing products at the same
Some individuals appear to be more susceptible to acetaminophen-induced liver
toxicity than others. People who use alcohol regularly may be at increased risk
for toxicity, particularly if they use more than the recommended dose. Further
research needs to be conducted in alcohol users to determine what factors make
some alcohol users more susceptible to liver injury than others.
Parents should be cautious when giving acetaminophen to children. For example,
the infant drop formula is three times more concentrated than the children's
suspension. It's important to read drug labels every time you use a drug and
to make sure that your child is getting the children's formula and your infant
is getting the infants' formula.
Consumers should also know that there is a potential for gastrointestinal bleeding
associated with the use of aspirin and other nonsteroidal anti-inflammatory
drugs (NSAIDs) such as ibuprofen and naproxen. Aspirin is sold under brand names
such as Bayer and St. Joseph's. Ibuprofen is sold under names such as Advil
and Motrin. Naproxen is sold under the name Aleve. There are generic versions
available for all of these products, as well.
The risk for bleeding is low for those who take these products intermittently.
For those who take the products on a daily or regular basis, the risk is increased,
particularly for those over 65 years of age or those who take corticosteroids
(such as prednisone). Those who use hormone therapy (estrogens and progestins)
for post-menopausal symptoms or birth control do not have an increased risk
In addition, consumers should ask health care providers about NSAID use if
they have kidney disease or are taking diuretics (fluid pills).
The FDA is proposing new labeling that will inform consumers of the risk of
liver toxicity from products containing acetaminophen, the risk of GI bleeding
from the use of products containing NSAIDs, and factors that may increase these
risks. The proposed new labeling will also better inform consumers about the
ingredients contained in these products. In the meantime, read labels carefully,
be sure you are getting the proper dose, and check with your health care provider
to be sure that you can use these drugs safely.